Meningitis » News » Student Life

Princeton suspected at least one serious reaction to vaccine

Two specialists looked into the case, although they ultimately determined that a link was unlikely

The University has investigated at least one serious medical case as a potential adverse reaction to the meningitis vaccine, although a link was deemed unlikely in that case.

An undergraduate student was sent to the University Medical Center of Princeton at Plainsboro less than 24 hours after receiving the vaccine with a condition of rhabdomyolysis, an acute breakdown of muscle tissue that causes muscle fiber and protein to be transferred into the bloodstream, risking severe kidney damage.

Although the vaccine may have had a temporal correlation with the student getting rhabdomyolysis, specialists at University Health Services and the UMCPP said they do not believe the vaccine directly caused the condition.

There has been no past correlation between rhabdomyolysis and the meningitis vaccine in Europe and Australia, where the vaccine was approved for use.

Dr. Peter Johnsen, director of medical services at UHS, said that two specialists who observed the case both determined that the student’s illness was not related to the meningitis vaccine.

“We posed that question to specialists in the hospital and another specialist, and in both cases, they felt that it was not likely to be related,” Johnsen said. “We did some brief look at the literature to see if there was anything in the literature to suggest if there was a relationship, and we didn’t find anything there that suggested that there would be a relationship.”

University Spokesperson Martin Mbugua said that a small number of students were seen after receiving the vaccine, although the adverse symptoms reported fell within the expected range. Mbugua has said similar statements in the past when asked about adverse reactions.

The student, who was granted anonymity to freely discuss the situation, said he had received the vaccine on the evening of Feb. 18, and subsequently went to the gym to fight off the “meng arm,” the condition of the sore arm that results from receiving the vaccine. A nurse had told the student that doing exercise after receiving the vaccine was a good idea.

“[The workout] wasn’t all that intense or strenuous. I definitely did those before with no problems whatsoever,” the student said. “I felt fine during the workout, and the next morning, I woke up feverish and I was just sore all over my upper body.”

The student underwent blood tests and was admitted to the hospital on Feb. 20, after the doctors noticed significant creatine phosphokinase levels in the blood samples, which suggested that broken-down muscular tissue had entered his bloodstream. Rhabdomyolysis is usually diagnosed on the basis of creatine phosphokinase levels in the bloodstream. The student received immediate IV treatment to lower the levels and was hospitalized for four days.

“They looked through all the cases in Europe and where they have the drug, and said there is no connection between rhabdomyolysis and this vaccine, so it was a little strange for that matter,” the student said. “But one doctor said that the fact that you got this the day after you got the vaccine can’t be unrelated. It’s a strong correlation but it doesn’t necessarily prove causation.”

Doctors, unable to provide a clear answer for why the student got rhabdomyolysis, labeled the student’s case as an “idiosyncratic diagnosis,” he said.

A UMCPP physician noted that a doctor specializing in infectious diseases did not feel the vaccine had anything to do with the student’s condition and that dehydration and exertion could sufficiently explain his situation, according to an email the student received upon coming back from the hospital.

Vaccination policy dictates that hospitalization arising within 30 days of receiving a vaccine must be reported to regulatory agencies for review, Johnsen said. The student’s case will be reported for further investigation.

The University is not liable in the event that problems associated with the vaccine arise since students signed an informed consent form upon receiving the vaccine.

Clarification: The article’s headline has been updated for clarity. 

comments powered by Disqus